Recognize and Treatment of Digitalis Intoxication

Abstract

Background: Digitalis is the oldest compound in cardiovascular medicine that continues to be used in contemporary clinical practice. It is one of the most frequently prescribed medications and has historically been implicated as one of the most common causes of adverse drug reactions. Despite the fact that digitalis preparations have been used  therapeutically for more than 200 years, diagnosis of digoxin toxicity remains difficult. Signs and symptoms associated with toxicity are nonspecific, as are electrocardiographic changes, and the “therapeutic” and “toxic” concentrations overlap.
Objective: to present a case report of digoxin intoxication and to review the diagnosis and management of the disease.
Summary: We have reported a case related to intoxication of a drug that is one of the most frequently prescribed medications and has historically been implicated as one of the most common causes of adverse drug reactions. This fact is reasonable since digoxin has a narrow margin of safety, where at the therapeutic dosage digoxin could induce intoxication. Moreover the response to this drug is influenced by many factors. Although the general manifestation of digoxin intoxication is not specified, but in patient who are in digoxin therapy with clinical manifestation of digoxin intoxication, we have to put digoxin intoxication as one of our differential diagnosis. The diagnosis is supported by the ECG manifestation and confirmed by the examination of serum digoxin level. Eventhough, normal digoxin level could also induce intoxication. The initial management of digoxin intoxication is early recog -nition that a dysrhythmia and/or noncardiac manifestation may be related to digitalis intoxication and stop the digoxin therapy. Immunotherapy, in hemodynamically stable or unstable patients, is a first-line therapy.

Downloads

Download data is not yet available.

References

Bullock RE HR. Digitalis toxicity and poisoning. Adverse Drug Reactions and Acuite Poisoning Reviews. 1982;1:201-22.

Mahdyoon H BG, Rosman H, Goldstein S, Gheorghiade M. The evolving pattern of digoxin intoxication: observations at a large urban hospital from 1980 to 1988. Am Heart J 1990;120:1189-Katzung BG. Drugs Used in Heart Failure. Dalam: Basic and Clinical Pharmacology, 10th ed.2006.p889-899.

Brunton L, Parker K, Blumenthal D, Buxton I. Pharmacotherapy of Congestive Heart Failure. Dalam: Goodman & Gilman’s Manual of Pharmacology and Therapeutics. 11th ed. 2008. p 561-577.

Crijns H. Antiarrhythmic Drugs. Dalam: Hurst’s The Heart, 12th ed. 2008.

Doering W, Konig E, Sturm W. Digitalis Intoxication: Specific-ity and Significance of Cardiac and Extracardiac Symptoms. Z Kardiol.1977;66:129-37.

Dubnow MH and Burchell HB. A Comparison of Digi-talis Intoxication in Two Separate Periods. Annals of Internal Medicine.1965;62:956.

Lubash GD, Cohen BD, Braveman WS, Rubin AL, Lucky EH. Metabolie Alteration During hemodyalysis with The Artificial Kidney. Am.J.Med. In Press.

Brunton L, Parker K, Blumenthal D, Buxton I. Antiarrhythmic Drugs. Dalam: Goodman & Gilman’s Manual of Pharmacology and Therapeutics. 11th ed. 2008. p.596-7

Dec G. Digoxin remains useful in the management of chronic heart failure. Med Clin North Am 2003;87:317

Hauptman PJ KR. Digitalis. Circulation-Journal of The Ameri-can Heart Association 1999;99:1265-70

Dribben WH, Kirk MA. Digitalis glycosides. Dalam: Tintinalli JE, Kelen GB, Stapczynski JS, et al, eds.Emergency Medicine : A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:Chap 174.

Kirrane BM OR, Nelson LS, et al. Inconsistent approach to the treatment of chronic digoxin toxicity in the United States. Hum Exp Toxicol 2009;28:285-92
Views & Downloads
Abstract views: 370   
PDF (Bahasa Indonesia) downloads: 710   
How to Cite
Recognize and Treatment of Digitalis Intoxication. (1). Indonesian Journal of Cardiology, 32(1), 36-41. https://doi.org/10.30701/ijc.v32i1.120
Section
Case Reports